Should We Test for LA?

Should We Test for LA?
Dec 20, 2010 3:38am

From “MaryMay:”

Should this patient be tested for lupus anticoagulant (LA )? There is no history of coagulation factor disorders or liver disease.

The activated partial thromboplastin time (PTT ) results pre-hip replacement surgery were 41.4 sec (reference interval 25-32 sec) with prothrombin time (PT ) at 9.6 sec (9.8-11.4), INR 0.9.

Six weeks later, after postponement of surgery to resolve a sinus infection, the PTT was 46.0 sec,  PT normal and INR 0.9. The patient was not on blood thinners at these times. He had an elevated erythrocyte sedimentation rate (ESR), 71 mm/hr and C-reactive protein (CRP) of 45 post sinus infection 3 weeks prior to the first PTT. There were low HGB and HCT before and after surgery.

On the day of surgery, the anesthesiologist told the patient that the prolonged PTT was rare and required a possible change in anesthesia, which the patient OK’d. He required two transfusion post-surgery from loss of blood. He was tested for anti-nuclear antibody (ANA), which was normal.

The patient was put on coumadin, settling at 5 mg which he is still on until Monday and then onto
Ecotrin. The patient asked me to look into what he should do about the preop test results. I suggested he see a hematologist. He will follow up but is still recovering from surgery at home.

Should the patient have been tested for coagulation factors and LA when the results first came in? The lab gave results that included theraputic levels if the patient was on heparin but this was not the case. Your help is appreciated.

Hello, and thank you for your question. Before I answer, one question and a disclaimer. First, did the patient ever have the hip replacement surgery, and if so, where does that fit within the sequence of events? As for the disclaimer, as a non-MD, I’ll defer discussions that involve diagnosis or treatment. Actually, physicians in general avoid attempting diagnosis or treatment decisions without first knowing everything about the patient, which requires a referral and office visit. I do support the recommendation that the patient visit a hematologist.

However, as to laboratory follow-up, any time there is an unexplained prolonged PTT , which is relatively common, the laboratory should follow up with mixing studies, which are designed to detect and  presumptively identify a coagulation factor deficiency or LA. Any laboratory that routinely performs PTs and PTTs should be equipped to follow up with mixing studies and should perform them reflexively, in consultation with the attending physician. The results will indicate whether the patient should be further tested using confirmatory tests for a factor deficiency or LA.

To assist you, I’ve compiled our extensive sequence of mixing study discussions, compiled over the last few months, accessible by selecting Mixing Studies. Additionally, here is a link to my audio module series.  Select the modules named Lupus Anticoagulant 1 andLupus Anticoagulant 2. Lupus Anticoagulant 1 provides an in-depth discussion of mixing studies, and Lupus Anticoagulant 2 describes the LA testing profile, which is often provided by hemostasis reference laboratories. Geo.

0 Comments

From “MaryMay:”

Should this patient be tested for lupus anticoagulant (LA )? There is no history of coagulation factor disorders or liver disease.

The activated partial thromboplastin time (PTT ) results pre-hip replacement surgery were 41.4 sec (reference interval 25-32 sec) with prothrombin time (PT ) at 9.6 sec (9.8-11.4), INR 0.9.

Six weeks later, after postponement of surgery to resolve a sinus infection, the PTT was 46.0 sec,  PT normal and INR 0.9. The patient was not on blood thinners at these times. He had an elevated erythrocyte sedimentation rate (ESR), 71 mm/hr and C-reactive protein (CRP) of 45 post sinus infection 3 weeks prior to the first PTT. There were low HGB and HCT before and after surgery.

On the day of surgery, the anesthesiologist told the patient that the prolonged PTT was rare and required a possible change in anesthesia, which the patient OK’d. He required two transfusion post-surgery from loss of blood. He was tested for anti-nuclear antibody (ANA), which was normal.

The patient was put on coumadin, settling at 5 mg which he is still on until Monday and then onto
Ecotrin. The patient asked me to look into what he should do about the preop test results. I suggested he see a hematologist. He will follow up but is still recovering from surgery at home.

Should the patient have been tested for coagulation factors and LA when the results first came in? The lab gave results that included theraputic levels if the patient was on heparin but this was not the case. Your help is appreciated.

Hello, and thank you for your question. Before I answer, one question and a disclaimer. First, did the patient ever have the hip replacement surgery, and if so, where does that fit within the sequence of events? As for the disclaimer, as a non-MD, I’ll defer discussions that involve diagnosis or treatment. Actually, physicians in general avoid attempting diagnosis or treatment decisions without first knowing everything about the patient, which requires a referral and office visit. I do support the recommendation that the patient visit a hematologist.

However, as to laboratory follow-up, any time there is an unexplained prolonged PTT , which is relatively common, the laboratory should follow up with mixing studies, which are designed to detect and  presumptively identify a coagulation factor deficiency or LA. Any laboratory that routinely performs PTs and PTTs should be equipped to follow up with mixing studies and should perform them reflexively, in consultation with the attending physician. The results will indicate whether the patient should be further tested using confirmatory tests for a factor deficiency or LA.

To assist you, I’ve compiled our extensive sequence of mixing study discussions, compiled over the last few months, accessible by selecting Mixing Studies. Additionally, here is a link to my audio module series.  Select the modules named Lupus Anticoagulant 1 andLupus Anticoagulant 2. Lupus Anticoagulant 1 provides an in-depth discussion of mixing studies, and Lupus Anticoagulant 2 describes the LA testing profile, which is often provided by hemostasis reference laboratories. Geo.

Leave A Comment

You must be logged in to Comment - Sign In